Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Omaha, NE

May 29, 2006Gage County, Lancaster County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 29, 2006, 10:18 PM CDT for Gage County, Lancaster County, Nebraska. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 10:18 PM CDT (03:18 UTC)
Expired
May 30, 2006, 4:15 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Gage County, NE, Lancaster County, NE

The radar

The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:00 AM CDTHEAVY RAIN 4Hallam, NERAINFALL OF 4 INCHES WAS REPORTED AROUND HALLAM ALONG WITH SOME DITCH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 300321
FFWOAX
NEC067-109-300915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1018 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  GAGE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 415 AM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THAT AT LEAST 2 INCHES OF RAIN HAS FALLEN OVER SECTIONS
  OF FAR SOUTHERN LANCASTER AND FAR NORTHWESTERN GAGE COUNTIES SINCE 
  900 PM. NEARLY STATIONARY THUNDERSTORMS COULD DROP 1 TO 2 INCHES   
  MORE RAINFALL THROUGH 1130 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALLAM...
  CORTLAND AND CLATONIA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. CLAYTONIA CREEK COULD 
ESPECIALLY BE AFFECTED.  IN ADDITION...COUNTRY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4035 9690 4044 9666 4064 9664 4062 9690

$$

CHERMOK
4 follow-up statements
000 
WGUS73 KOAX 300416
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1114 PM CDT MON MAY 29 2006

NEC067-109-300915-
LANCASTER NE-GAGE NE-
1114 PM CDT MON MAY 29 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR GAGE
AND LANCASTER COUNTIES...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM COMPLEX PRODUCING HEAVY RAIN OVER THE WARNED 
AREA.  THE HEAVIEST RAIN THROUGH 1230 AM WILL LIKELY BE ALONG 
THE GAGE AND LANCASTER COUNTY LINE SOUTH TOWARD PICKRELL.  RADAR HAS 
ESTIMATED THAT 2 TO 4 INCHES OF RAIN HAS FALLEN OVER SMALL SECTIONS 
OF THAT AREA SINCE 9 PM AND ANOTHER 1 TO 2 INCHES ARE POSSIBLE INTO 
EARLY TUESDAY MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICKRELL...
HICKMAN...HALLAM...FIRTH...CORTLAND AND CLATONIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4035 9690 4034 9661 4064 9655 4062 9690

$$
CHERMOK
000 
WGUS73 KOAX 300509
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1206 AM CDT TUE MAY 30 2006

NEC067-109-300915-
LANCASTER NE-GAGE NE-
1206 AM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR GAGE
AND LANCASTER COUNTIES...

AT 1204 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
FLASH FLOODING WERE REPORTED FROM EAST OF HALLAM TO NEAR FIRTH THEN 
SOUTH TO EAST AND NORTHEAST OF BEATRICE.  RAINFALL RATES OF 2 INCHES 
OR MORE PER HOUR ARE POSSIBLE IN THIS AREA.  IN ADDITION...DOPPLER 
RADAR HAS INDICATED THAT OVER 4 INCHES OF RAIN HAD ALREADY FALLEN 
OVER SOME LOCATIONS BETWEEN HALLAM...FIRTH AND CORTLAND.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PICKRELL...HALLAM...FIRTH...CORTLAND...CLATONIA...FILLEY...BEATRICE 
AND ADAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...STREETS...HIGHWAYS AND OTHER DRAINAGE AREAS. SMALL STREAMS 
AND OTHER LOW LYING AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT DRIVE THROUGH MOVING WATER.

LAT...LON 4018 9691 4020 9644 4058 9645 4062 9690

$$

CHERMOK
000 
WGUS73 KOAX 300741
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
238 AM CDT TUE MAY 30 2006

NEC067-109-300915-
LANCASTER NE-GAGE NE-
238 AM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR GAGE
AND LANCASTER COUNTIES...

AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED THUNDERSTORMS ACROSS GAGE AND LANCASTER 
COUNTIES...BUT RAINFALL INTENSITY WAS GENERALLY DIMINISHING.  A
FEW MORE THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE IN THE NEXT
HOUR OR TWO...ADDING ONTO THE RAIN THAT FELL EARLIER IN THE NIGHT.
FLASH FLOODING IS STILL POSSIBLE IN THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYMORE...
WAVERLY...PICKRELL...PANAMA...ODELL...LINCOLN...HICKMAN...HALLAM...
FIRTH...CORTLAND...CLATONIA...BLUE SPRINGS...BENNET...BEATRICE AND
ADAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3999 9691 4000 9647 4102 9648 4104 9690

$$

POLLACK
000 
WGUS73 KOAX 300910
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
408 AM CDT TUE MAY 30 2006

NEC067-109-300918-
LANCASTER NE-GAGE NE-
408 AM CDT TUE MAY 30 2006

...THE FLASH FLOOD WARNING FOR GAGE AND LANCASTER COUNTIES IS
CANCELLED...

HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED IN THE
WARNED AREA.  

LAT...LON 3999 9691 4000 9647 4102 9648 4104 9690

$$

POLLACK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:20 PM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, May 29, 2:20 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON MAY 29 2006

.DISCUSSION...

THE MAIN FORECAST ISSUES WILL BE CONVECTION OVER THE NEXT COUPLE OF
DAYS AS A COLD FRONT STALLS ACROSS THE CENTRAL PLAINS.

IN THE SHORT TERM...THE AFOREMENTIONED FRONT WAS ACROSS NORTHWEST
IOWA...PAST KTQE AND KFET...BUT STILL WEST OF KLNK AND KBIE. THE CAP
IS ALL BUT GONE ACROSS THE AREA WITH STORMS NOW BEGINNING TO FIRE
ALONG THE FRONTAL BOUNDARY NORTHEAST OF OMAHA. EXPECT THIS WILL BE
THE CASE THROUGH THE REMAINDER OF THE EVENING WITH CONVECTION
DEVELOPING ALONG THE FRONT SOUTHWARD INTO KANSAS. THERE HAVE BEEN NO
INDICATIONS YET FROM SPC THAT A WATCH MAY BE ISSUED...BUT FEEL THAT
WILL CERTAINLY BE LIKELY WITHIN THE NEXT 2 TO 3 HOURS. THE MAIN
THREATS CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS WITH ABOUT 30
DEGREES DIFFERENCE IN THETA E FROM THE SURFACE TO H70. MID LEVEL
LAPSE RATES ARE ALREADY STEEP ON THE ORDER OF 8 TO 9 DEGREES PER KM
AND LOW LEVEL LAPSE RATES WILL STEEPEN TO MATCH BY EARLY EVENING.
THE BEST THREAT STILL APPEARS TO BE ACROSS WESTERN IOWA AND
SOUTHEAST NEBRASKA...ALONG AND AHEAD OF A LINE FROM BEATRICE TO
ONAWA IOWA.  STORMS WILL BE SOMEWHAT SLOW MOVERS...TO THE NORTHEAST
AT ABOUT 20 MPH...THUS AREAS OF HEAVY RAIN WILL BE POSSIBLE WHERE
THE STORMS DO FIRE.

THE FRONTAL BOUNDARY REALLY DOESN/T MOVE MUCH OVERNIGHT...THUS THE
SAME GENERAL AREA CAN EXPECT TO SEE ADDITIONAL ACTIVITY DEVELOPING
ALONG THE FRONT...ALTHOUGH THE HEAVIEST WILL LIKELY BE FURTHER SOUTH
ACROSS KANSAS WHERE THE H85 CONVERGENCE IS THE BEST. FOR TUESDAY...
THE MODELS ARE HAVING A DIFFICULT TIME RESOLVING WHERE TO PLACE THE
FRONT WITH THE NAM KEEPING THE FRONT FURTHER NORTH AND THE GFS
ALLOWING THE FRONT TO SAG SOUTH. GIVEN THE CONVECTION ALONG THE
FRONT...ONE WOULD THINK IT MAY SAG SOUTH...BUT GIVEN THE LACK OF
FORCING ALOFT WITH THE FRONT PARALLEL TO THE UPPER FLOW...IT MAY NOT
MOVE MUCH. THUS...THERE IS IS SOMEWHAT OF A LACK OF CONFIDENCE IN
THE PRECIPITATION FORECAST BEYOND TONIGHT AS THE ULTIMATE LOCATION
OF THE FRONT WILL DEPEND ON THE CONVECTION. FOR NOW...FEEL THAT THE
NAM MAY BE THE BETTER SOLUTION...KEEPING THE FRONTAL BOUNDARY
FURTHER NORTH...WITH REDEVELOPMENT ALONG THE BOUNDARY TOMORROW AND
TOMORROW NIGHT. THIS WOULD BE IN LINE WITH WEAK IMPULSES EJECTING
OUT OF THE MEAN WEST SOUTHWEST FLOW.

FOR WEDNESDAY...DUE TO THE UNCERTAINTY OF HOW FAR NORTH THE FRONTAL
BOUNDARY WILL REMAIN...THERE STILL APPEARS TO BE AT LEAST A CHANCE
OF THUNDERSTORMS ALTHOUGH THIS SHOULD BE THE LAST HURRAH. THERE IS A
SUBTLE WAVE THAT MOVE THROUGH THE PLAINS AND SHOULD PUSH THE FRONT
EAST AND SOUTH LEAVING BEHIND HIGH PRESSURE FOR THE REMAINDER OF THE
WEEK.

FOR THE EXTENDED FORECAST...WEAK RIDGING WILL SET UP ACROSS THE
ROCKIES WHICH WILL EVENTUALLY SLIDE EAST ON THE PLAINS. THERE SEEMS
TO BE SOME KIND OF SHORT WAVE THAT WILL RIDE AND FLATTEN THE RIDGE
FRIDAY NIGHT THROUGH SATURDAY. THIS COULD PRODUCE AN ISOLATED
THUNDERSTORM THAT PERIOD...BUT CONFIDENCE LEVEL NOT HIGH ENOUGH AT
THIS TIME. THE OPERATIONAL GFS SUGGEST YET ANOTHER IMPULSE MOVES
THROUGH THE ZONAL FLOW ON SUNDAY AND BEGINS TO EJECT EAST SOUTHEAST
THROUGH THE MISSISSIPPI RIVER VALLEY. HOWEVER...ENSEMBLE MEAN AND
THE ECMWF DO NOT SHOW NEARLY AS MUCH AMPLIFICATION OF THE SHORT WAVE
AND KEEP MORE OF A MEAN RIDGE ACROSS THE PLAINS. GIVEN THE
UNCERTAINTY...WILL FOLLOW THIS ROUTE WITH THE CAVEAT THAT THERE
COULD BE ISOLATED THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY IF
THE OPERATIONAL MODELS PAN OUT.

TEMPERATURES OVER THE NEXT SEVEN DAYS SHOULD BE NEAR NORMAL FOR THIS
TIME OF YEAR WITH NO WIDE SWINGS EITHER WAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, May 29, 4:57 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT MON MAY 29 2006

IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>052-065-066-078-
301100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE-SALINE-
SAUNDERS-SEWARD-STANTON-THURSTON-WASHINGTON-WAYNE-
457 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WEST-CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...GENERALLY
NORTHWEST OF A LINE FROM MISSOURI VALLEY TO FAIRBURY. HOWEVER...
SEVERE WEATHER IS NOT EXPECTED.

NON-SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY.

IAZ056-069-079-080-090-091-NEZ053-067-068-088>093-301100-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-SHELBY IA-
457 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...GENERALLY
SOUTHEAST OF A LINE FROM MISSOURI VALLEY TO ABOUT FAIRBURY. HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS. OTHERWISE...NON-SEVERE
THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY.

A COLD FRONT EXTENDING FROM ABOUT WEST-CENTRAL IOWA TO CENTRAL KANSAS
WILL STALL OUT OVERNIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA. WITH AMPLE MOISTURE
IN PLACE AHEAD OF THE FRONT...PROLONGED PERIODS OF RAINFALL WILL BE
POSSIBLE AS WELL IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY.

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:56 PM CDTSevere Thunderstorm WarningOAXGage49 min
May 29, 11:01 PM CDTSevere Thunderstorm WarningOAXOtoe29 min
May 29, 11:51 PM CDTFlash Flood WarningOAXOtoe4 hr
May 30, 12:32 AM CDTSevere Thunderstorm WarningOAXOtoe43 min
May 30, 12:36 AM CDTSevere Thunderstorm WarningOAXCass39 min
May 30, 12:42 AM CDTSevere Thunderstorm WarningOAXGage, Pawnee48 min
May 30, 1:00 AM CDTFlash Flood WarningOAXJohnson, Pawnee3 hr

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.